This question of worsened symptoms comes up now and again, and I still struggle to answer because it is a difficult concept. But I've been working on and explanation and thought I should share this answer:
Many women with PCOS have what is called estrogen dominance, which is a high estrogen to progesterone ratio. This is usually the result of elevated estrogen, a scarcity of progesterone, or both.
All sex hormones bind to SHBG (sex hormone binding globulin), so a very high estrogen level can make the "free" testosterone level (testosterone that is already not bound to SHBG) high just by competing for the binding sites*. And it is the level of free testosterone that causes the well-known symptoms of high androgens (acne, alopecia, amenorrhea, hirsutism, etc.).
*The binding sites concept is hard for many people. Think of the SHBG binding sites as spaces in a parking garage. There are a finite number of parking spaces, and the more extra estrogen that is out cruising for a spot, the longer it will take for the free testosterone to find a spot. And the T don't just drive around the garage, they damage the building as they look for a space—turning hair growth on or off, for instance.
In clinical trials, DCI was shown to increase SHBG overall. Combining that effect with DCI's tendency to help normalize estrogen levels, the clinical observation that free testosterone was cut in half made a lot of sense.
However, these changes are not going to happen at the same rate. In fact, estrogen drives synthesis of SHBG, so decreasing estrogen could also lead to a decrease in SHBG, the upshot of which is that free T may increase.
If that change happens faster than the decrease in "total" testosterone, the woman could develop worsened or renewed symptoms of high (free) testosterone. Worsened acne is the most common effect at this stage, although weight gain is possible as well. These effects would be transient; as the woman's hormone profile moves more toward normal, those symptoms should disappear along with the rest of the signs and symptoms of PCOS.
It is hard to explain this complicated bit of biochemistry, and it is a hard sell—many women have quit DCI therapy as a result of the worsened symptoms, even though those symptoms were actually a very good sign that DCI is working as they had hoped.